Can you take fexofenadine and loratadine together? How does Allegra and Claritin compare? Is there an interaction?
Fexofenadine (and the brand name Allegra) is a second generation antihistamine or allergy medication. It blocks the H1 receptor in the body, preventing the effects of histamine and reducing allergy symptoms. It is usually tolerated very well with common side effects including headache, cough, diarrhea and drowsiness. It is sometimes combined with the decongestant pseudoephedrine.
Loratadine (and the brand name Claritin) is also a second generation antihistamine. It also blocks the H1 receptor to reduce allergy symptoms caused by histamine. It is typically well tolerated by most people with common side effects including drowsiness, headache, dry mouth and diarrhea. It too can sometimes be combined with the decongestant pseudoephedrine.
How do they compare
They can essentially be used interchangeably. They are similar medications. People simply have to try them both and see which works better. There is no way to know for sure which will work better, it varies person to person. I typically recommend people try the loratadine first.
There is no interaction between fexofenadine and Loratadine. Allegra and Claritn do not interact, they are the same type of medication and generally you would use one or the other.
Using them together
Use both together at the same time increases the risk of side effects, it is basically like taking a double dose. If you healthcare provider recommends taking both, you would usually take one in the morning and then the other one about 12 hours later.
Always talk to your doctor or pharmacist if you are unsure which medications you can take and which ones you can safely use together.